A 55-year-old white woman with a greater than 25-year history of Crohn's disease developed disseminated aspergillosis following combination therapy with Methylprednisolone, azathioprine, and infliximab. The patient was hospitalized 11 days after initiation of infliximab for respiratory symptoms and developed respiratory failure, coma, and died. Postmortem examination revealed disseminated Aspergillus fumigatus involving multiple organs. This case demonstrates that combined treatment with infliximab, methylprednisone, and azathioprine may induce severe immunosuppression and depressed cellular immunity, leading to severe opportunistic infections. Given the increasing use of antitumor necrosis factor agents, physicians should be aware of the risk of opportunistic infections and be vigilant about diagnosing and aggressively treating these infections to reduce the risk of disseminated disease.
|Original language||English (US)|
|Number of pages||1|
|Journal||MedGenMed : Medscape general medicine|
|State||Published - 2005|
ASJC Scopus subject areas